Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Grand Rapids, MI

September 7, 2007Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2007, 4:59 PM EDT for Ingham County, Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2007, 4:59 PM EDT (20:59 UTC)
Expired
Sep 7, 2007, 5:16 PM EDT
In force
17 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 61 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 072059
SVRGRR
MIC065-072145-
/O.NEW.KGRR.SV.W.0087.070907T2059Z-070907T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER INGHAM COUNTY...
  OR ABOUT 13 MILES WEST OF HOWELL...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
VANTOWN...WEBBERVILLE AND BELL OAK

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4277 8425 4256 8428 4256 8416 4276 8416

$$

93
1 follow-up statement
000 
WWUS53 KGRR 072116
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT FRI SEP 7 2007

MIC065-072124-
/O.CAN.KGRR.SV.W.0087.000000T0000Z-070907T2145Z/
INGHAM MI-
514 PM EDT FRI SEP 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR INGHAM COUNTY IS CANCELLED...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING FOR INGHAM COUNTY 
HAD EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 4277 8425 4256 8428 4256 8416 4276 8416

$$
MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:34 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 7, 4:34 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT FRI SEP 7 2007

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(434 PM EDT FRI SEP 7 2007)
A COLD FRONT CROSSING LAKE MICHIGAN WILL PULL THROUGH SOUTHWEST LOWER
MICHIGAN THIS EVENING.  THIS FRONT WILL BECOME STATIONARY SOUTH OF
INTERSTATE 96 AFTER MIDNIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS EVENING AND A FEW OF THE STORMS COULD BE SEVERE..MAINLY
EARLY.  COOLER AIR WILL FILTER INTO THE REGION BEHIND THE FRONT FOR
LATER TONIGHT.

THIS FRONT IS EXPECTED TO REMAIN OVER INDIANA AND OHIO EARLY NEXT
WEEK. A WAVE OF LOW PRESSURE WILL RIDE ALONG THIS FRONT...AND
WILL BRING A THREAT OF A FEW SHOWERS TO AREAS SOUTH OF
INTERSTATE 96 SATURDAY NIGHT.

&&

.SHORT TERM... (434 PM EDT FRI SEP 7 2007)
WITH THE LOW LEVEL JET PULLING AWAY AT THIS TIME AND SINCE WINDS
BELOW ADVISORY CRITERIA...WILL CANCEL THE WIND ADVISORY. GUSTS TO 40
MPH STILL POSSIBLE EARLY.  THE COLD FRONT WILL PULL
THROUGH EARLY THIS EVENING.  MSAS SHOWS LIFTED INDEX VALUES DOWN TO
-3 FROM GRR TO AZO.  SOME SHOWERS AND THUNDERSTORMS WERE DEVELOPING.
WILL MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 00Z ALL
AREAS.  ISOLATED SEVERE WEATHER STILL POSSIBLE WITH DECENT WINDS OF
40 KNOTS AROUND 850 MB FROM THE MOST RECENT VWP HERE AT GRR.
WILL MAINTAIN A LOW POP BEYOND 00Z FOR LAN TO JXN AREA TO ALLOW THE
FRONT TO SLOWLY CLEAR THE AREA.

IT APPEARS THAT THE COLD FRONT WILL STALL SOUTH OF INTERSTATE 94
SATURDAY INTO SUNDAY.  THERE IS A POTENTIAL THAT THE FRONT WILL LIFT
BACK NORTH SATURDAY NIGHT...SO I MAINTAINED SOME SHOWERS AND
THUNDERSTORMS FOR MY SOUTHERN COUNTIES.

&&

.LONG TERM... (434 PM EDT FRI SEP 7 2007)
COOLER WEATHER IS ON THE WAY. ECMWF/GFS ENSEMBLES AGREE THAT BROAD
SCALE TROUGHING WILL DEVELOP OVER THE GREAT LAKES NEXT WEEK. WE/LL
KEEP THE CHC POPS IN ON MONDAY AHEAD OF THE NEXT COLD FRONT DROPPING
SOUTH. SREF/GFS SUGGEST PCPN WILL DEVELOP ALONG THE H8 FRONT. WE/LL
ALSO MAINTAIN POPS TUE NIGHT AS THE NEXT UPPER TROUGH PUSHES ANOTHER
COLD FRONT THROUGH THE REGION. 12Z GFS HAS BACKED OFF A BIT ON THE
DEGREE OF COLD AIR BUT STILL SHOWS H8 TEMPS NEAR +4C ON THURSDAY. IF
WE CLEAR OUT THU NIGHT...TEMPS SHOULD DROP INTO THE 30S ACROSS THE
NORTHERN CWA AND WE/LL HAVE TO CONSIDER FROST/FREEZE HEADLINES.

&&

.AVIATION...(151 PM EDT FRI SEP 7 2007)
THE MAIN AREA OF PCPN IS MOVING EAST OF THE TAF SITES. VISIBILITIES
WILL BRIEFLY FALL AS THE SHRA/TSRA MOVES EAST. VIS LOOP SHOWS SOME
CLEARING OCCURRING OVER SRN LAKE MICHIGAN ATTM WHICH MAY ACT TO
DESTABILIZE THE ATM AHEAD OF THE COLD FRONT THAT STRETCHES FROM THE
CENTRAL UP TO NEAR MADISON WISCONSIN. WE MAY SEE SOME TSRA FIRE
ALONG THE FRONT LATER THIS AFTERNOON. AFTER FROPA...WE/LL SEE A
GRADUAL INCREASE IN SKY CONDITIONS...ALTHOUGH SOME FOG IS EXPECTED
DURING THE OVERNIGHT HOURS AS SFD DEWPOINTS REMAIN NEAR 60.

&&

.MARINE... (434 PM EDT FRI SEP 7 2007)
GALE WARNING WILL CONTINUE THIS EVENING.  ONGOING WINDS AT GLERL
SITES AROUND GALE FORCE. GRADIENT WILL RELAX THIS AFTERNOON...THUS
WINDS SHOULD FALL BELOW GALE FORCE BY 00Z.

&&

.HYDROLOGY... (434 PM EDT FRI SEP 7 2007)
ANY SHOWERS AND THUNDERSTORMS THIS EVENING SHOULD BE BRIEF
RESULTING IN LESS THAN A HALF INCH OF RAIN.  LITTLE OR NO RESPONSE
EXPECTED ON AREA RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FROM ST. JOSEPH TO MANISTEE THROUGH THIS EVENING.

&&

SYNOPSIS:   MJS
SHORT TERM: MJS
LONG TERM:  93
AVIATION:   93
MARINE:     MJS
HYDROLOGY:  MJS
Hazardous weather outlook, Sep 7, 3:48 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 PM EDT FRI SEP 7 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
348 PM EDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM COULD DEVELOP BEFORE 700 PM.  THE
MAIN THREAT IS DAMAGING WINDS.  THE PRIMARY AREA OF CONCERN IS
SOUTHEAST OF A LINE FROM MOUNT PLEASANT TO SOUTH HAVEN.  THE MAIN
STORM MOTION WILL BE EAST AT 45 MPH.  BRIEFLY HEAVY RAIN...A FEW
CLOUD TO GROUND LIGHTING STRIKES AND GUSTY WINDS OF 40 MPH COULD
ACCOMPANY ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW THUNDERSTORMS COULD DEVELOP ALONG AND SOUTH OF INTERSTATE 94
SATURDAY NIGHT.  SEVERE WEATHER IS NOT FORECASTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING.

LMZ844>849-081000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
348 PM EDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

EARLY THIS EVENING WILL BE A VERY DANGEROUS DAY TO BE ON THE NEAR
SHORE WATERS OF LAKE MICHIGAN. GALE FORCE WINDS WILL RESULT IN SOME
WAVES OVER 8 FEET.  A FEW THUNDERSTORMS COULD FORM EARLY THIS
EVENING WITH GUSTY WINDS AND CLOUD TO WATER LIGHTNING STRIKES.  RIP
CURRENTS WILL ALSO BE AN ISSUE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD AIR COMING INTO THE AREA EARLY NEXT WEEK WILL RESULT IN LARGE
WAVES...SHOWERS AND THE THREAT OF WATER SPOUTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING.

WDM MJS

In the hours before

Special weather statement, Sep 7, 11:19 AM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EDT FRI SEP 7 2007

MIZ056>058-064>066-071>073-071630-
ALLEGAN-BARRY-CALHOUN-EATON-IONIA-KALAMAZOO-KENT-OTTAWA-VAN BUREN-
1119 AM EDT FRI SEP 7 2007

...SPECIAL WEATHER STATEMENT...

AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER EXTREME SOUTHERN LAKE MICHIGAN...
MOVING NORTHEAST AT 45 MPH INTO SOUTHWEST LOWER MICHIGAN. PERSONS IN
SOUTHWEST MICHIGAN...ESPECIALLY SOUTH OF INTERSTATE 96 AND WEST OF
HIGHWAY 131...CAN EXPECT WIND GUSTS OF 50 MPH...BRIEF HEAVY
DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING AS THIS
PRECIPITATION MOVES ACROSS THE FAR SOUTHWEST LOWER MICHIGAN THROUGH
1230 PM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

STAY TUNED FOR LATER UPDATES AND POSSIBLE WARNINGS.

LAT...LON 4249 8625 4269 8622 4312 8627 4312 8593
      4320 8590 4321 8580 4329 8580 4330 8552
      4330 8533 4312 8530 4312 8484 4278 8484
      4277 8461 4243 8461 4242 8473 4208 8472
      4208 8622 4224 8622 4226 8638

TURNAGE
Special weather statement, Sep 7, 12:19 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1219 PM EDT FRI SEP 7 2007

MIZ058-064>066-072-073-071715-
ALLEGAN-BARRY-CALHOUN-EATON-IONIA-KALAMAZOO-
1219 PM EDT FRI SEP 7 2007

...SPECIAL WEATHER STATEMENT...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAYLAND TO PLAINWELL
TO 6 MILES SOUTH OF VICKSBURG...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...RICHLAND...GALESBURG...SOUTH
GULL LAKE...MIDDLEVILLE...SPRINGFIELD...HASTINGS...FREEPORT AND
BURLINGTON.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4276 8534 4278 8530 4288 8530 4295 8490
      4254 8473 4208 8477 4208 8488 4207 8562
      4240 8570 4277 8586
Special weather statement, Sep 7, 1:11 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
111 PM EDT FRI SEP 7 2007

MIZ052-058-059-066-067-073-074-071815-
CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
111 PM EDT FRI SEP 7 2007

...SPECIAL WEATHER STATEMENT...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF ST. JOHNS TO EDGEMONT PARK TO HOMER...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...EAST LANSING...DEWITT...ST.
JOHNS...MASON...LESLIE...WILLIAMSTON AND JACKSON.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4224 8421 4208 8488 4269 8474 4312 8496
      4313 8483 4323 8481 4332 8437 4278 8438
      4278 8416 4245 8415
Special weather statement, Sep 7, 4:06 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 PM EDT FRI SEP 7 2007

MIZ066-067-072100-
EATON-INGHAM-
406 PM EDT FRI SEP 7 2007

...SPECIAL WEATHER STATEMENT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLOTTE...MOVING EAST AT
35 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...POTTERVILLE...EATON RAPIDS...
LESLIE AND MASON.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

LAT...LON 4260 8500 4242 8495 4245 8417 4275 8416

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:15 AM EDTSpecial Marine WarningGRR33 min
Sep 7, 9:52 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more5 hr
Sep 7, 11:19 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 3 more71 min
Sep 7, 12:19 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Kalamazoo56 min
Sep 7, 1:11 PM EDTSpecial Weather StatementGRRClinton, Ingham, Jackson64 min
Sep 7, 4:06 PM EDTSpecial Weather StatementGRREaton, Ingham54 min
Sep 7, 5:15 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Ingham, Jackson30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.